Texas, 2012

Flash Flood and Hail in Texas, June 14, 2012

June 14, 2012 · NWS MAF · 6 events in 3 counties and zones

An upper level ridge was over the region with a dryline present across the Permian Basin. Good surface heating and low-level moisture provided instability and lift across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$201,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over the region with a dryline present across the Permian Basin. Good surface heating and low-level moisture provided instability and lift across the area. This lift was especially prevalent across the Davis Mountains due to the elevated heat source.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 4:33 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 14, 4:33 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT THU JUN 14 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

LATEST SFC ANALYSIS PLACES THE DRYLINE FROM NEAR KLES-KINK-
K6R6...W/KMAF 88D SHOWING CONVECTION DEVELOPING OVER THE STOCKTON
PLATEAU...AND MOVING NE.  THUS...WE/LL LEAVE A MENTION OF
CONVECTION IN FOR KMAF EARLY...ASSUMING CONVECTION LASTS THAT
LONG.  OTHERWISE...A 50KT LLJ IS FORECAST TO DEVELOP OVER EASTERN
TERMINALS OVERNIGHT...MAINTAINING DECENT RETURN FLOW.
FRIDAY...FORECAST SOUNDINGS SUGGEST A WIDESPREAD CU FIELD
DEVELOPING...W/BASES 9-14KFT AGL.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jun 14, 12:58 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT THU JUN 14 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
158 PM CDT THU JUN 14 2012 /1258 PM MDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS MAINLY THIS
EVENING ACROSS WEST TEXAS AND LEA COUNTY NEW MEXICO. A FEW STORMS
WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE WITH BRIEF STRONG
GUSTY WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
FRIDAY THROUGH SUNDAY...MAINLY IN THE AFTERNOON AND EVENING. A FEW
STORMS COULD BECOME STRONG TO SEVERE EACH DAY WITH BRIEF STRONG GUSTY
WINDS AND HAIL POSSIBLE. IN ADDITION CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 10 PERCENT CHANCE OF SPOTTER ACTIVATION THIS EVENING
ACROSS WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 3:57 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT THU JUN 14 2012

TXZ075-142245-
PECOS-
457 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WESTERN PECOS COUNTY UNTIL 545 PM CDT...

STRONG THUNDERSTORMS WAS LOCATED 15 MILES NORTHWEST OF BELDING AT
455 PM CDT...MOVING EAST AT 15 MPH. ADDITIONAL STRONG THUNDERSTORMS
ARE LOCATED OVER FORT STOCKTON AT 445 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 50 MPH... PEA TO NICKEL SIZE HAIL... BRIEF HEAVY
RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

The radar

The Midland/Odessa radar (KMAF), 152 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
June 14, 4:57 PM CST to 5:02 PM CST
Where
Pecos County, Belding
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.780, -103.020

Hail, Pecos

When
June 14, 5:13 PM CST to 5:18 PM CST
Where
Pecos County, 2 mi W of Ft Stockton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.880, -102.904

Flash Flood, Pecos

When
June 14, 5:31 PM CST to 6:30 PM CST
Where
Pecos County, 1 mi S of Ft Stockton to 0.51 mi SSE of Ft Stockton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.866, -102.870

A thunderstorm with heavy rain moved over Pecos County and produced flash flooding one mile south of Fort Stockton. There were multiple residential streets barricaded. The cost of damage is estimated to be zero since no damage was reported.

Hail, Pecos

When
June 14, 5:50 PM CST to 5:55 PM CST
Where
Pecos County, 15 mi S of Ft Stockton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.663, -102.870

Thunderstorm Wind, Ector

When
June 14, 7:03 PM CST to 7:04 PM CST
Where
Ector County, Odessa
Measured
65 kt (75 mph) estimated gust
Property damage
$201,000
Reported by
Public
Coordinates
31.850, -102.370

A thunderstorm moved over Ector County and produced severe winds in Odessa. A tree was reported to be uprooted, and two semi trucks were blown over on I-20. Also, a fence was blown over, and the power got knocked out to a motel for over six hours. The cost of damage is a very rough estimate.

Hail, Andrews

When
June 14, 7:13 PM CST to 7:18 PM CST
Where
Andrews County, Andrews
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.320, -102.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391122, 391123, 392574, 391128, 391469, 391129.